Jump to content


E-Newsletter Signup Like us on Facebook Sign Up For Our e-Newsletter
Photo

cognitive issues with meds


  • Please log in to reply
5 replies to this topic

#1 onthecoast

onthecoast

    Newbie

  • Members
  • Pip
  • 3 posts

Posted 16 July 2012 - 12:04 PM

my husband is starting to exhibit signs of real forgetfulness and confusion. I notice this is worse about an hour after he takes his meds. Just now he forgot why he came upstairs or he'll forget words. Obviously he can't go off his medications but has anyone else had to deal with this? I do think it's meds related as opposed to alzheimers. He's had parkinsons now for about 12 years but this forgetfullness seems to have ramped up significantly just in the last couple of months. I'm confused by what seems to be a very sudden downturn.....

#2 ottergrrrl

ottergrrrl

    Member

  • Members
  • PipPip
  • 26 posts
  • LocationPennsylvania, USA

Posted 16 July 2012 - 05:05 PM

Hi - What meds does he take? Have they changed recently?

#3 Beau's Mom

Beau's Mom

    Advanced Member

  • Members
  • PipPipPip
  • 1,833 posts
  • LocationSeattle, WA

Posted 16 July 2012 - 09:52 PM

That happens to me all the time. I am told it is because I have significant cognitive deficits. I play word games like Catch Phrase to keep up my cognition as best I can. Has he seen a speech therapist? Mine gave me lots of tips and tricks to combat forgetfulness.

I am not a human being trying to have a spiritual experience; I am a spiritual being having a (sometimes difficult) human experience.

 

First symptoms: right-hand tremor, constipation and restless arms 1978 (age 25). Depression and anxiety (non-motor symptoms) began in 1989 and worsened through the years. Last inpatient episode June 2013.

Diagnosed December, 2010 by a regular neurologist (age 57). After negative reactions to Requip, Mirapex and selegiline began Sinemet 25/100 3x/day. First MDS visit in Houston in February of 2011 was inconclusive. Second MDS visit at Baylor Fort Worth in May/June 2011 diagnosis changed to Parkinsonism, Sinemet stopped. Third MDS visit in August 2011 in WA State: received a confirmed diagnosis of idiopathic PD which had started on the right side and had now crossed to the left side as well. Restarted on Sinemet 25/100 4x/day. A short trial of Amantadine caused audio hallucinations in September 2011.

 

Current medications at age 62: Sinemet 25/100 ODT every 2.5 hours while awake (7/day). One Sinemet 25/100 CR between midnight and 4 AM. Trazodone 200 mg at bedtime, Fluvoxamine 300 mg at bedtime. Clonazepam 0.5 mg morning and afternoon, 1 mg at bedtime. Vit D3 2x/day, Calcium Carbonate Susp. 5 cc daily, Baclofen 10 mg 3x/day, Flonase two sprays 2x/day, Calcitonin-Salmon nasal spray once daily (for osteoporosis). Gel eye drops as needed throughout the day, Restasis Eye drops 2x/day, Nighttime eye ointment at bedtime. 02 2L per nasal cannula while asleep. Walker, electric wheelchair, moist and soft or pureed foods and 115 caregiver hours/month keep me sane.

 

All of the above subject to change based on progression, stress level, and dyskinesia. Whew! I'm glad I finally wrote that all out.


#4 coacht

coacht

    Advanced Member

  • Members
  • PipPipPip
  • 422 posts

Posted 17 July 2012 - 08:42 AM

the agonists caused real cognition problems for my wife. Also stress will cause problems outside of dementia. I went throught he top ten signs of dementia and she had six of them while on the agonists- Mirapex and Requip both caused it. Research shows they can be a problem. I am just so surpised they are so widely used with the side effects and the neurologist won't listen to the caregiver, at least in my case until I forced the issue.

#5 onthecoast

onthecoast

    Newbie

  • Members
  • Pip
  • 3 posts

Posted 17 July 2012 - 09:19 AM

Thanks everyone....it seems like a fairly common problem. It's just what do you do? He's on sinemet as well as azelect. Plus he has really really low blood pressure which also doesn't help. When we've talked with the doctor he basically just says well that's the way it is and there's nothing to do. I'm going to suggest the speech therepist again....just so frustrating because when he's good he's great but when he's bad I'm afraid to leave him alone. Plus as a caregiver I'm now seeing that there are other things I'm going to have to take over....and it all starts to feel a bit overwhelming. Grateful for this forum.

#6 Golden01

Golden01

    Advanced Member

  • Members
  • PipPipPip
  • 734 posts

Posted 17 July 2012 - 09:38 PM

Are you seeing a Movement Disorder Specialist? They might have some ideas about medicines since this is a new development. My husband developed similiar sypmtoms (like Coach's wife) when trying Mirapex last year. Took a good six weeks off the medicine for him to come "back" to me. My husband's MDS isn't into changing medicines just to make changes but always has an idea or two to try to make things better. One time, it was as simple as taking one of his pills a little earlier in the day so he could sleep better. Good luck. It is overwhelming!

Husband diagnosed in 2005-Medicines: Azilect, Artane, and Amantadine, Levodopa (1X/Day); Sister and Best Friend from Childhood also have PD





0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users